Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 62, NWS Gray, ME

August 2, 2012Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 2, 2012, 8:14 PM EDT for Somerset County, Maine. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2012, 8:14 PM EDT (00:14 UTC)
Expired
Aug 2, 2012, 9:00 PM EDT
In force
46 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

County Somerset County, ME

The radar

The Portland,ME radar (KGYX), 138 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 8:30 PM EDTHAIL 1.256 N Athens, METIME EXTIMATED. EXACT LOCATION ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WUUS51 KGYX 030014
SVRGYX
MEC025-030100-
/O.NEW.KGYX.SV.W.0062.120803T0014Z-120803T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
814 PM EDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SOMERSET COUNTY IN WEST CENTRAL MAINE...

* UNTIL 900 PM EDT...

* AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BINGHAM...OR 22 MILES NORTH OF SKOWHEGAN...AND MOVING EAST AT 15
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MAYFIELD...BRIGHTON AND HARMONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4493 6951 4499 6992 4516 6988 4517 6966
      4511 6965 4510 6964 4502 6962 4503 6954
      4505 6949
TIME...MOT...LOC 0014Z 274DEG 12KT 4507 6981

$$

KIMBLE
1 follow-up statement
736 
WWUS51 KGYX 030029
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
829 PM EDT THU AUG 2 2012

MEC025-030100-
/O.CON.KGYX.SV.W.0062.000000T0000Z-120803T0100Z/
SOMERSET ME-
829 PM EDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTH CENTRAL SOMERSET COUNTY...

AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BRIGHTON...OR 19 MILES WEST OF GUILFORD...MOVING EAST AT
15 MPH.

SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MAYFIELD...BRIGHTON AND HARMONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4493 6951 4498 6983 4516 6979 4517 6966
      4511 6965 4510 6964 4502 6962 4503 6954
      4505 6949
TIME...MOT...LOC 0029Z 274DEG 12KT 4507 6974

$$

KIMBLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:13 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 2, 7:13 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
713 PM EDT THU AUG 2 2012

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE WILL CROSS THE REGION THIS
AFTERNOON AND EVENING. A COLD FRONT WILL APPROACH NEW ENGLAND
FROM THE NORTHWEST TOMORROW...AND THEN STALL OVER THE REGION ON
SATURDAY. LOW PRESSURE WILL TRACK THROUGH SOUTHERN CANADA
SUNDAY...BEFORE DRAGGING A COLD FRONT THROUGH OUR REGION ON
MONDAY. A WEAK AREA OF HIGH PRESSURE WILL FOLLOW DURING THE
MIDWEEK PERIOD.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATE...QUICK UPDATE TO KEEP TEMPS AND POPS. DIGITAL PRODUCTS ISSUED.

PREV DISC...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE FROM EASTERN NEW
YORK STATE THIS AFTERNOON THROUGH NEW ENGLAND THIS EVENING.
DEWPOINTS ACROSS THE REGION ARE PRIMARILY IN THE UPPER 60S...WITH
SOME LOCATIONS REPORTING IN THE LOWER 70S. WITH ABUNDANT LOW LEVEL
MOISTURE AND WEAK UPPER LEVEL SUPPORT...WE SHOULD SEE SHOWERS AND
THUNDERSTORMS DEVELOP ACROSS THE REGION THIS AFTERNOON. ALREADY
SOME CONVECTION FIRING OVER THE MOUNTAINS. MODIFIED 12Z KGYX
SOUNDING FOR A TEMPERATURE OF 81F DEGREES OVER A 68F DEGREE
DEWPOINT RESULTED IN CAPE VALUES AROUND 2000J/KG. PWAT VALUES ON
THEM MODIFIED SOUNDING UP AROUND 1.7 INCHES. STEERING FLOW LOOKS
TO BE FROM THE WEST NORTHWEST AT ABOUT 20KTS. THIS IS SOMEWHAT OF
A GOOD THING AS HEAVY RAINERS WILL BE POSSIBLE BUT AT LEAST THEY
SHOULD BE MOVING. FREEZING LEVEL IS DOWN AROUND 12K FEET...SO SOME
HAIL MAY ALSO BE POSSIBLE. EXPECT STORMS TO REMAIN BELOW SEVERE
CRITERIA FOR THE MOST PART...BUT AN ISOLATED SEVERE STORM MAY BE
POSSIBLE.

ONCE THE STORMS SUBSIDE AROUND SUNSET...EXPECT AT LEAST PATCHY FOG
TO SET UP ACROSS THE ENTIRE CWA. COASTAL LOCATIONS MAY SEE SOME
MORE WIDESPREAD AND THICKER FOG.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
DAY STARTS OFF WITH FOG IN THE MORNING. ONCE THE FOG BURNS OFF
EXPECT TEMPERATURES TO CLIMB INTO THE 80S FAIRLY QUICKLY IN
SOUTHWEST FLOW. AN APPROACHING COLD FRONT SHOULD PROVIDE ENOUGH
INSTABILITY IN THE AFTERNOON TO SPARK SHOWERS AND
THUNDERSTORMS...MAINLY OVER THE MOUNTAINS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGH PRES RETREATS TO THE NE WHILE A WRM FNT PUSHES NE INTO THE
REGION ON SATURDAY. THIS BRINGS VERY WARM, HUMID AND UNSTABLE AIR
WHICH WILL KICK OFF ISOLD TO SCT SHRA AND TSTMS.

CONVECTIVE ACTIVITY DIES DOWN AT NGT BUT REGENERATES ON SUNDAY UNDER
THE VERY WARM AND HUMID AIR MASS AS A CD FNT APPROACHES FROM THE W
IN ASSOCIATION WITH AN UPR LVL TROF. TEMPS ON SATURDAY COULD PUSH 90
OR A BIT HIGHER OVER INTERIOR SECTIONS OF SRN NH AND SW ME WHILE
COASTAL AREAS ARE COOLED SOMEWHAT BY A SEA BREEZE AND ONSHORE
SOUTHERLY FLOW. SUNDAY TEMPS NOT QUITE AS HOT WITH MORE SHRA
ACTIVITY AROUND.

THE UPR LVL TROF PUSHES E SWINGING THE CD FNT ACROSS THE REGION LATE
SUNDAY NGT INTO MONDAY. THIS WILL RESULT IN SHRA AND TSTMS WHICH
SHOULD BE CLEARING OUT ON MONDAY. THE TIMING WILL DEPEND ON HOW FAST
THE FNT MOVES. ALSO...DEPENDING ON TIMING THERE COULD BE STRONG
TSTMS WITH THIS FNT SUNDAY AFTERNOON INTO SUNDAY NGT.

FAIR WX WITH LOWER HUMIDITY BUT ONLY SLIGHTLY LOWER DAYTIME TEMPS
MOVES IN BEHIND THE FNT...STARTING LATE MONDAY AND LASTING THRU
TUESDAY. AN UPR LVL TROF SWINGING SE FROM CANADA AND STRENGTHENING
SOMEWHAT ALONG WITH A SFC TROF WILL HELP FOCUS ISOLD TO SCT SHRA AND
TSTMS WEDNESDAY THRU THURSDAY.

GENERALLY USED GFS40...HPC QPF AND BLEND OF MAV/MET MOS FOR SATURDAY
AND SATURDAY NGT. FOR REST OF THE LONG TERM FCST USED GMOS...EXCEPT
USED A BLEND OF GFS40, HPC GUIDANCE AND MEX MOS GUIDANCE FOR MAX AND
MIN TEMPS.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
SHORT TERM...VFR CONDITIONS TODAY WILL DETERIORATE TO IFR/LIFR
TONIGHT IN FOG. THIS WILL BE ESPECIALLY TRUE FOR SITES ALONG THE
COAST. FOG SHOULD BURN OFF TOMORROW MORNING WITH VFR CONDITIONS
RETURNING.

LONG TERM /SATURDAY THROUGH TUESDAY/...ISOLD TO SCT SHRA AND
TSTMS COULD PRODUCE MVFR OR LOCALLY IFR CONDITIONS ON SATURDAY
WITH A BETTER CHC FOR SHRA AND TSTMS AND MVFR TO IFR CONDITIONS ON
SUNDAY. IFR SUNDAY NGT INTO MONDAY WITH A CD FNT BRINGING SHRA AND
TSTMS. MOSTLY FAIR WX AND VFR CIG/VSBY LATE MONDAY THRU TUESDAY.

&&

.MARINE...
SHORT TERM...NO FLAGS EXPECTED.

LONG TERM /SATURDAY THROUGH TUESDAY/...INCREASING SOUTHERLY FLOW
OVER THE WEEKEND HAS A GOOD CHC OF REACHING SCA LEVELS ON SUNDAY
AND SUNDAY NGT AS A CD FNT BEARS DOWN FROM THE NW CAUSING THE SFC
PRES GRADIENT TO TIGHTEN. SEAS SHOULD ALSO BUILD INTO SCA LEVELS.
WINDS AND SEAS EASE UP AFTER THE CD FNT MOVES THRU ON MONDAY. HIGH
PRES KEEPS WINDS AND SEAS BELOW SCA LEVELS MONDAY NGT AND TUESDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 2, 2:46 PM EDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT THU AUG 2 2012

MEZ007>009-012>014-018>028-NHZ001>010-013-014-031900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
246 PM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-031900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
246 PM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 7:59 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
759 PM EDT THU AUG 2 2012

MEZ009-014-030045-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
759 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 845 PM
EDT...

AT 758 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF MOSCOW...OR ABOUT
24 MILES NORTH OF SKOWHEGAN...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOSCOW...BINGHAM...
BRIGHTON...MAYFIELD AND HARMONY THROUGH 845 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED. SOME MINOR FLOODING MAY DEVELOP.

LAT...LON 4495 6948 4502 6999 4518 6998 4518 6967
      4511 6965 4510 6964 4502 6962 4503 6954
      4506 6949 4506 6948

KIMBLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:56 PM EDTSpecial Weather StatementGYXAndroscoggin34 min
Aug 3, 6:30 PM EDTSpecial Weather StatementGYXAndroscoggin30 min
Aug 3, 6:48 PM EDTSevere Thunderstorm WarningGYXKennebec, Lincoln, Sagadahoc42 min
Aug 3, 6:56 PM EDTSpecial Weather StatementGYXAndroscoggin34 min
Aug 3, 7:20 PM EDTSevere Thunderstorm WarningGYXLincoln, Sagadahoc25 min
Aug 3, 7:47 PM EDTSevere Thunderstorm WarningGYXKnox, Lincoln, Sagadahoc43 min
Aug 3, 7:53 PM EDTSpecial Marine WarningGYX52 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.